During the controlled epilepsy trials in patients older than 12 years of age receiving doses of gabapentin up to 1800 mg daily, somnolence, dizziness, and ataxia were reported at a greater rate in patients receiving gabapentin compared to placebo: i.e., 19% in drug versus 9% in placebo for somnolence, 17% in drug versus 7% in placebo for dizziness, and 13% in drug versus 6% in placebo for ataxia. In these trials somnolence, ataxia and fatigue were common adverse reactions leading to discontinuation of gabapentin in patients older than 12 years of age, with 1.2%, 0.8% and 0.6% discontinuing for these events, respectively.
During the controlled trials in patients with post-herpetic neuralgia, somnolence and dizziness were reported at a greater rate compared to placebo in patients receiving gabapentin, in dosages up to 3600 mg per day: i.e., 21% in gabapentin-treated patients versus 5% in placebo-treated patients for somnolence and 28% in gabapentin-treated patients versus 8% in placebo-treated patients for dizziness. Dizziness and somnolence were among the most common adverse reactions leading to discontinuation of gabapentin.
Patients should be carefully observed for signs of central nervous system (CNS) depression, such as somnolence and sedation, when gabapentin is used with other drugs with sedative properties because of potential synergy. In addition, patients who require concomitant treatment with morphine may experience increases in gabapentin concentrations and may require dose adjustment [see Drug Interactions (7.2) ].
Antiepilepticdrugs should not be abruptly discontinued because of the possibility ofincreasing seizure frequency.
In the placebo-controlled epilepsy studies in patients >12 years ofage, the incidence of status epilepticus in patients receiving gabapentin was0.6% (3 of 543) vs. 0.5% in patients receiving placebo (2 of 378). Among the2074 patients >12 years of age treated with gabapentin across all epilepsystudies (controlled and uncontrolled), 31 (1.5%) had status epilepticus. Ofthese, 14 patients had no prior history of status epilepticus either beforetreatment or while on other medications. Because adequate historical data arenot available, it is impossible to say whether or not treatment with gabapentinis associated with a higher or lower rate of status epilepticus than would beexpected to occur in a similar population not treated with gabapentin.
Antiepilepticdrugs (AEDs), including gabapentin, increase the risk of suicidal thoughts orbehavior in patients taking these drugs for any indication. Patients treatedwith any AED for any indication should be monitored for the emergence orworsening of depression, suicidal thoughts or behavior, and/or any unusualchanges in mood or behavior.
Pooled analysesof 199 placebo-controlled clinical trials (mono- and adjunctive therapy) of 11different AEDs showed that patients randomized to one of the AEDs hadapproximately twice the risk (adjusted Relative Risk 1.8, 95% CI:1.2, 2.7) ofsuicidal thinking or behavior compared to patients randomized to placebo. Inthese trials, which had a median treatment duration of 12 weeks, the estimatedincidence rate of suicidal behavior or ideation among 27,863 AED-treatedpatients was 0.43%, compared to 0.24% among 16,029 placebo-treated patients,representing an increase of approximately one case of suicidal thinking orbehavior for every 530 patients treated. There were four suicides indrug-treated patients in the trials and none in placebo-treated patients, butthe number is too small to allow any conclusion about drug effect on suicide.
The increasedrisk of suicidal thoughts or behavior with AEDs was observed as early as oneweek after starting drug treatment with AEDs and persisted for the duration oftreatment assessed. Because most trials included in the analysis did not extendbeyond 24 weeks, the risk of suicidal thoughts or behavior beyond 24 weekscould not be assessed.
The risk ofsuicidal thoughts or behavior was generally consistent among drugs in the dataanalyzed. The finding of increased risk with AEDs of varying mechanisms ofaction and across a range of indications suggests that the risk applies to allAEDs used for any indication. The risk did not vary substantially by age (5-100years) in the clinical trials analyzed. Table 2 shows absolute and relativerisk by indication for all evaluated AEDs.
TABLE 2 Risk by Indication for Antiepileptic Drugs in the PooledAnalysis
|Indication||Placebo Patients with Events Per 1000 Patients||Drug Patients with Events Per 1000 Patients||Relative Risk: Incidence of Events in Drug Patients/Incidence in Placebo Patients||Risk Difference: Additional Drug Patients with Events Per 1000 Patients|
The relativerisk for suicidal thoughts or behavior was higher in clinical trials forepilepsy than in clinical trials for psychiatric or other conditions, but theabsolute risk differences were similar for the epilepsy and psychiatricindications.
Anyoneconsidering prescribing gabapentin or any other AED must balance the risk ofsuicidal thoughts or behavior with the risk of untreated illness. Epilepsy andmany other illnesses for which AEDs are prescribed are themselves associatedwith morbidity and mortality and an increased risk of suicidal thoughts andbehavior. Should suicidal thoughts and behavior emerge during treatment, theprescriber needs to consider whether the emergence of these symptoms in anygiven patient may be related to the illness being treated.
Patients, their caregivers, and families should be informed that AEDsincrease the risk of suicidal thoughts and behavior and should be advised ofthe need to be alert for the emergence or worsening of the signs and symptomsof depression, any unusual changes in mood or behavior, or the emergence ofsuicidal thoughts, behavior, or thoughts about self-harm. Behaviors of concernshould be reported immediately to healthcare providers.
Gabapentin usein pediatric patients with epilepsy 3-12 years of age is associated with theoccurrence of central nervous system related adverse reactions. The mostsignificant of these can be classified into the following categories: 1)emotional lability (primarily behavioral problems), 2) hostility, includingaggressive behaviors, 3) thought disorder, including concentration problems andchange in school performance, and 4) hyperkinesia (primarily restlessness andhyperactivity). Among the gabapentin-treated patients, most of the reactionswere mild to moderate in intensity.
In controlled clinical epilepsy trials in pediatric patients 3 to 12years of age, the incidence of these adverse reactions was: emotional lability6% (gabapentin-treated patients) vs. 1.3% (placebo-treated patients); hostility5.2% vs. 1.3%; hyperkinesia 4.7% vs. 2.9%; and thought disorder 1.7% vs. 0%.One of these reactions, a report of hostility, was considered serious.Discontinuation of gabapentin treatment occurred in 1.3% of patients reportingemotional lability and hyperkinesia and 0.9% of gabapentin-treated patientsreporting hostility and thought disorder. One placebo-treated patient (0.4%)withdrew due to emotional lability.
In an oral carcinogenicity study, gabapentin increased the incidence ofpancreatic acinar cell tumors in rats [see Nonclinical Toxicology (13.1)].The clinical significance of this finding is unknown. Clinical experienceduring gabapentin’s premarketing development provides no direct means to assessits potential for inducing tumors in humans.
In clinical studies in adjunctive therapy in epilepsy comprising 2085patient-years of exposure in patients >12 years of age, new tumors were reportedin 10 patients (2 breast, 3 brain, 2 lung, 1 adrenal, 1 non-Hodgkin’s lymphoma,1 endometrial carcinoma in situ), and preexisting tumors worsened in 11patients (9 brain, 1 breast, 1 prostate) during or up to 2 years followingdiscontinuation of gabapentin.Without knowledge of the background incidence and recurrence in a similarpopulation not treated with gabapentin, it is impossible to know whether the incidence seen in this cohort isor is not affected by treatment.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.